Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Des Moines, IA

April 18, 2002Hamilton County, Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 12:59 AM CDT for Hamilton County, Hardin County, Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 12:59 AM CDT (05:59 UTC)
Expired
Apr 18, 2002, 2:00 AM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hamilton County, IA, Hardin County, IA

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:06 AM CDTHail 1Jewell, IA
Apr 18, 1:21 AM CDTHail 1.5Buckeye, IA
Apr 18, 1:40 AM CDTHail 1Iowa Falls, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3095 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180559
SVRDSM
IAC079-083-180700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA
  HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 200 AM CDT

* AT 1253 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF JEWELL...OR ABOUT 35 MILES
  SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR IOWA FALLS AROUND 145 AM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING...IN 
EFFECT FOR NORTHWEST STORY COUNTY AND SOUTHERN HAMILTON COUNTY UNTIL 
1 AM.

LAT...LON 4242 9347 4240 9371 4221 9368 4222 9301
          4255 9303 4256 9349

$$

JOHNSON/KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 17, 6:40 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED APR 17 2002

SHORT TERM...
COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE
FAVORABLE.  JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS
EVENING AS SHORTWAVE IN WESTERN KS HEADS NE.  ALSO, LLJ PROGGED TO
INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N
OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING
NORTHWARD.  SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM
HELICITY.  OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD
IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN
WESTERN IA AND NEBR SPREADING NE.  TRIPLE POINT AND REGION JUST E HAS
BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING
MORE AND MORE AGITATED IN NEBR.  IN FACT, OAX 88D AND IR (-31C TOPS)
SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM
FRONT.  I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID
DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS
AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED.

.DSM...NONE

KULA

In the hours before

Local storm report, Apr 17, 10:55 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    4 NW COON RAPIDS          IA   .75 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 11:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1101 PM    3 S SCRANTON              IA   1 INCH HAIL
04/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1106 PM    4 S SCRANTON              IA   .88 INCH HAIL
04/17/02   GREENE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 11:37 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    3 S GRAND JCT             IA   1 INCH HAIL
04/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1135 PM    RIPPEY                    IA   2 INCH HAIL
04/17/02   GREENE                         REPORTED BY MEDIA.
Local storm report, Apr 17, 11:52 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    2 W MADRID                IA   TORNADO
04/17/02   BOONE                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 18, 12:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    7 E DEDHAM                IA   TORNADO
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.  CONFIRMED
                                          TORNADO.  STORM CHASER
                                          HAS VIDEO OF IT.
Local storm report, Apr 18, 12:51 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1157 PM    1 W HAVELOCK              IA   .88 INCH HAIL
04/17/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

1158 PM    HAVELOCK                  IA   .75 INCH HAIL
04/17/02   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1227 AM    EMMETSBURG                IA   1 INCH HAIL
04/18/02   PALOALTO                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:09 PM CDTSevere Thunderstorm WarningDMXAudubon66 min
Apr 17, 9:31 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford59 min
Apr 17, 10:15 PM CDTSevere Thunderstorm WarningDMXAudubon45 min
Apr 17, 10:24 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene66 min
Apr 17, 10:27 PM CDTTornado WarningDMXAudubon33 min
Apr 17, 10:39 PM CDTTornado WarningDMXCarroll36 min
Apr 17, 10:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Apr 17, 11:05 PM CDTTornado WarningDMXGreene40 min
Apr 17, 11:34 PM CDTTornado WarningDMXBoone41 min
Apr 17, 11:47 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas43 min
Apr 18, 12:01 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story59 min
Apr 18, 12:20 AM CDTTornado WarningDMXBoone25 min
Apr 18, 12:28 AM CDTSevere Thunderstorm WarningDMXPalo Alto47 min
Apr 18, 12:34 AM CDTSevere Thunderstorm WarningDMXKossuth56 min
Apr 18, 1:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin56 min
Apr 18, 2:19 AM CDTSevere Thunderstorm WarningDMXBremer41 min
Apr 18, 5:00 PM CDTSevere Thunderstorm WarningDMXAdams45 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningDMXGuthrie38 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDMXHamilton35 min
Apr 18, 5:22 PM CDTSevere Thunderstorm WarningDMXDallas53 min
Apr 18, 5:23 PM CDTSevere Thunderstorm WarningDMXHardin37 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 18, 5:34 PM CDTSevere Thunderstorm WarningDMXGreene26 min
Apr 18, 5:41 PM CDTSevere Thunderstorm WarningDMXStory34 min
Apr 18, 5:47 PM CDTSevere Thunderstorm WarningDMXBoone43 min
Apr 18, 5:53 PM CDTSevere Thunderstorm WarningDMXTaylor52 min
Apr 18, 6:00 PM CDTSevere Thunderstorm WarningDMXPolk60 min
Apr 18, 6:04 PM CDTTornado WarningDMXGrundy, Hardin56 min
Apr 18, 6:06 PM CDTSevere Thunderstorm WarningDMXGuthrie, Madison24 min
Apr 18, 6:14 PM CDTTornado WarningDMXDallas61 min
Apr 18, 6:18 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningDMXRinggold50 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningDMXPolk60 min
Apr 18, 6:52 PM CDTTornado WarningDMXPolk23 min
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningDMXMadison, Warren65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.